Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 76, NWS Memphis, TN

April 11, 2005Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 11, 2005, 4:57 PM CDT for Monroe County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2005, 4:57 PM CDT (21:57 UTC)
Expired
Apr 11, 2005, 5:45 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 30 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 1:35 PM CDTTornado WatchSPC5 hr
Apr 11, 2:05 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 112157
SVRMEG
MSC095-112245-
/O.NEW.KMEG.SV.W.0076.050411T2157Z-050411T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
457 PM CDT MON APR 11 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 545 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES WEST OF PRAIRIE TO 14 MILES SOUTH OF
  PRAIRIE...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF HOUSTON
  TO WEST POINT...AND MOVING EAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN.

.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3382 8889 3350 8883 3369 8828 3404 8823

$$
2 follow-up statements
000 
WWUS54 KMEG 112231
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT MON APR 11 2005

MSC095-112245-
/O.CON.KMEG.SV.W.0076.000000T0000Z-050411T2245Z/
MONROE MS-
529 PM CDT MON APR 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
MONROE COUNTY...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM NEAR AMORY TO 10 MILES SOUTHEAST OF ABERDEEN MOVING 
EAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PRAIRIE...NEW
WREN...ABERDEEN...AMORY AND HATLEY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
NORTHERN MISSISSIPPI AND SOUTHWEST TENNESSEE. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHEAST
MISSISSIPPI.

LAT...LON 3395 8874 3367 8872 3372 8827 3403 8824

$$
000 
WWUS54 KMEG 112244
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT MON APR 11 2005

MSC095-112245-
/O.CON.KMEG.SV.W.0076.000000T0000Z-050411T2245Z/
MONROE MS-
543 PM CDT MON APR 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
MONROE COUNTY...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HATLEY TO 14 MILES SOUTHWEST OF GATTMAN...OR ALONG A
LINE EXTENDING FROM 6 MILES EAST OF AMORY TO 8 MILES NORTHEAST OF
COLUMBUS AFB...MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HATLEY AND
GATTMAN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING 
FOR MONROE COUNTY.

LAT...LON 3401 8844 3370 8846 3373 8826 3403 8822

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:41 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 11, 3:41 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT MON APR 11 2005

.DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES COLD FRONT
ACROSS OK/TN/AR BORDER. VISIBLE/88D TRENDS SHOW SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG THE FRONT WHERE ATMOSPHERE HAS BEEN
ABLE TO DESTABILIZE.  MAIN FORECAST CONCERNS THIS FORECAST PACKAGE
IS SEVERE WEATHER POTENTIAL THIS EVENING ACROSS THE MID SOUTH.
EXPECTING CONVECTION ACROSS WESTERN ARKANSAS TO DEVELOP INTO A LINE
AND MOVE ACROSS THE FORECAST AREA TONIGHT. MID LEVEL LAPSE RATES ARE
FORECAST TO BECOME MODERATELY STEEP ACROSS THE FORECAST AREA
TONIGHT. IF BOUNDARY LAYER CAN RECOVER BEFORE UPPER LEVEL DIVERGENCE
MOVES EAST OF THE AREA...THINK THAT SEVERE POTENTIAL MAY LAST
THROUGH MIDNIGHT WITH WIND PROFILES SUPPORTIVE OF DAMAGING WINDS.
EVENING SHIFT WILL MONITOR CONVECTIVE TRENDS AND UPDATE AS NEEDED.
THE COLD FRONT WILL PASS THROUGH THE FORECAST AREA TUESDAY MORNING
AND WILL CONTINUE POPS INTO WEDNESDAY AS CUTOFF UPPER LEVEL LOW
GRADUALLY MOVES SOUTHEAST ACROSS THE TENNESSEE VALLEY THROUGH
WEDNESDAY AND ACROSS THE EAST COAST BY THURSDAY. HIGH PRESSURE WILL
START TO BUILD IN ACROSS THE MID SOUTH ON THURSDAY AS CUTOFF LOW
MOVES UP THE EAST COAST AND UPPER LEVEL RIDGING MOVES INTO THE
MISSISSIPPI VALLEY WITH CLOUD COVER GRADUALLY DIMINISHING BY
THURSDAY NIGHT.

.FRIDAY THROUGH MONDAY...AN UPPER LEVEL RIDGE WILL BRING
PRECIPITATION FREE WEATHER TO THE MID SOUTH THROUGH SUNDAY. ADDED A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO SUNDAY NIGHT AND
MONDAY AS LONG RANGE MODELS DEPICT ANOTHER SHORTWAVE MOVING ACROSS THE
MISSISSIPPI VALLEY AS THE UPPER LEVEL RIDGE BEGINS TO BREAK DOWN.
&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 11, 4:00 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT MON APR 11 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-121030-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
400 PM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MID SOUTH
THIS EVENING...MAINLY EAST OF THE MISSISSIPPI RIVER AND SOUTH OF
I-40. SHOWERS AND THUNDERSTORMS WILL AFFECT THE MID SOUTH TONIGHT.
SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH
HAIL AND DAMAGING WINDS AS THE PRIMARY SEVERE WEATHER THREAT THROUGH
10 PM. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

A FEW THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS ON TUESDAY. SOME OF THESE STORMS COULD PRODUCE SOME SMALL
HAIL...BUT WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED.

NO HAZARDOUS WEATHER IS ANTICIPATED FOR THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NECESSARY THROUGH THIS EVENING.

In the hours before

Special weather statement, Apr 11, 4:50 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
450 PM CDT MON APR 11 2005

MSZ002>006-009-012>015-020>022-TNZ089>092-112300-
ALCORN-BENTON-CALHOUN-FAYETTE-HARDEMAN-HARDIN-LAFAYETTE-MARSHALL-
MCNAIRY-PANOLA-PONTOTOC-PRENTISS-TALLAHATCHIE-TIPPAH-TISHOMINGO-
UNION-YALOBUSHA-
450 PM CDT MON APR 11 2005

TORNADO WATCH NUMBER 152 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

IN MISSISSIPPI...
ALCORN...    BENTON...     CALHOUN...    LAFAYETTE...   MARSHALL...
PANOLA...    PONTOTOC...   PRENTISS...   TALLAHATCHIE...
TIPPAH...    TISHOMINGO... UNION...      YALOBUSHA...

IN TENNESSEE...
FAYETTE...   HARDEMAN...   HARDIN...     MCNAIRY...

MSZ016-017-023-024-112300-
CHICKASAW-ITAWAMBA-LEE(MS)-MONROE-
450 PM CDT MON APR 11 2005

TORNADO WATCH NUMBER 152 CONTINUES UNTIL 7 PM FOR THE FOLLOWING
COUNTIES...

IN MISSISSIPPI...
CHICKASAW...    ITAWAMBA...    LEE...     MONROE...

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:10 PM CDTFlash Flood WarningMEGTallahatchie110 min
Apr 11, 1:03 PM CDTSevere Thunderstorm WarningMEGQuitman27 min
Apr 11, 1:12 PM CDTSevere Thunderstorm WarningMEGPanola33 min
Apr 11, 1:18 PM CDTSevere Thunderstorm WarningMEGYalobusha28 min
Apr 11, 1:27 PM CDTFlash Flood WarningMEGYalobusha2 hr
Apr 11, 2:05 PM CDTFlash Flood WarningMEGPanola, Quitman, Tallahatchie, Tate115 min
Apr 11, 2:11 PM CDTSevere Thunderstorm WarningMEGPanola, Quitman52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.